What is the role of anesthetics in the etiology of methemoglobinemia?

Updated: Dec 09, 2018
  • Author: Mary Denshaw-Burke, MD, FACP; Chief Editor: Emmanuel C Besa, MD  more...
  • Print
Answer

Topical and injected local anesthetics (eg, benzocaine, [14, 23] lidocaine, [24] prilocaine, phenazopyridine, [25, 26] cerium nitrate, and silver sulfadiazine [27] ) have also caused methemoglobinemia. Predisposing factors for the development of this toxicity include the presence of a mucosal injury with resultant increased absorption or a previously undiagnosed methemoglobin reductase enzyme deficiency. This toxicity can also be idiosyncratic.

In a 10-year retrospective case-control study of 33 methemoglobinemia cases in patients undergoing a total of 94,694 procedures in which topical anesthetics were used, including bronchoscopy, nasogastric tube placement, esophagogastroduodenoscopy, transesophageal echocardiography, and endoscopic retrograde cholangiopancreatography, Chowdhary and colleagues found a low overall prevalence of methemoglobinemia (035%). However, risk was increased in hospitalized patients and those who received benzocaine-based anesthetics. [28]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!